ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyReferencesInformation for PatientsView all Images (34)
Drug eruption general overview - Skin
Print
Other Resources UpToDate PubMed

Drug eruption general overview - Skin

Print Patient Handout Images (34)
Contributors: Noah Craft MD, PhD, Lindy P. Fox MD, Lowell A. Goldsmith MD, MPH, Michael D. Tharp MD
Other Resources UpToDate PubMed

Synopsis

There are more than 80 specific cutaneous drug reaction patterns in the skin. Adverse cutaneous drug reactions are seen in 2%-3% of inpatients. This synopsis summarizes simple drug eruptions with minimal systemic involvement. Complex drug eruptions with systemic manifestations such as drug hypersensitivity syndrome, Stevens-Johnson syndrome, toxic epidermal necrolysis, and serum sickness-like reaction are discussed in greater detail elsewhere. Drug-induced eruptions should always be considered in the differential diagnosis of any patient on medication presenting with a sudden "rash," particularly in individuals who are on multiple medications or have recently started a new drug or drug preparation.

Drug eruptions are often of unknown etiology and mechanism but always constitute an adverse effect. They may be immunologic or non-immunologic; not all drug eruptions imply allergy. Possible other causes include metabolic reaction, drug accumulation or overdosage, combined manifestation with a coexistent disease, or interactions with other medications. The most common morphologies seen are morbilliform (95%) and urticarial (5%). Pustular, bullous, and papulosquamous morphologies also occur but are less common. Drug reactions may cause pruritus without an obvious cutaneous manifestation. They occur more commonly in inpatients, the elderly, females, and the immunocompromised.

Drugs and classes of medications frequently reported to cause a simple exanthem include antibiotics (penicillins, cephalosporins, trimethoprim- sulfamethoxazole, quinolones, gentamicin), NSAIDs, ACE inhibitors, sulfonamides, anticonvulsants, allopurinol, thiazides, isoniazid, thalidomide, and nelfinavir.

Codes

ICD10CM:
L27.1 – Localized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
28926001 – Drug eruption

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Specific drug eruption patterns include:
If lesions are painful and the patient appears ill or toxic, consider impending erythema multiforme, Stevens-Johnson syndrome, or toxic epidermal necrolysis.

Also consider:

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

References

Subscription Required

Last Updated: 01/11/2018
Copyright © 2019 VisualDx®. All rights reserved.
Drug eruption general overview - Skin
Print 34 Images
View all Images (34)
(with subscription)
Drug eruption general overview : Rash, Widespread, Pruritus
Copyright © 2019 VisualDx®. All rights reserved.